Heat, Alexander
- When
- June 26, 11:00 AM CST to June 27, 3:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
A strong dome of high pressure aloft brought very hot and humid conditions. On the afternoon of the 26th, the heat index peaked around 105 degrees in the far southwest corner of Illinois, from Carbondale south and southeast.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A strong dome of high pressure aloft brought very hot and humid conditions. On the afternoon of the 26th, the heat index peaked around 105 degrees in the far southwest corner of Illinois, from Carbondale south and southeast. On the 27th, the heat index peaked around 105 in the southernmost counties near Cairo. Actual high temperatures were in the mid to upper 90's both days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 26, 4:44 AM CST, 6 hours 16 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
544 AM CDT FRI JUN 26 2009
.UPDATE...
DISCUSSION FOR 12Z FRIDAY ROUTINE TAF ISSUANCE.
&&
.AVIATION...
FOR KCGI AND KPAH...KEPT A MENTION OF IFR/MVFR FOG AND SCATTERED
TO BROKEN CLOUD BASES 3.5-4.5 KFT AGL FOR THE FIRST HOUR. BEYOND
THAT TIME...DIURNALLY GENERATED SCATTERED TO BROKEN CLOUD DECKS
BETWEEN 4-6KFT AGL WILL DOMINATE THROUGH SUNSET. A TEMPO GROUP FOR
SHOWER ACTIVITY WAS INTRODUCED DURING PEAK HEATING IN THE LATE
AFTERNOON FOR KEVV AND KOWB...AND INTO THE 04Z TO 07Z TIME FRAME
FOR KCGI/KPAH. AFTER 07Z...ADDED A MENTION OF MVFR VISIBILITY TO
KPAH...WITH IFR VISIBILITIES/LIFR CEILINGS TO KCGI DURING THE LAST
THREE HOURS OF THE FORECAST PERIOD.
&&
.PREV DISCUSSION... /ISSUED 1254 AM CDT FRI JUN 26 2009/
DISCUSSION...
GIVEN HEAT INDICES RANGED 100-105 ACROSS MUCH OF THE AREA
TODAY...WITH SOME LOCALES BRIEFLY TOPPING 105...AND EXPECTED HIGHS
A COUPLE-THREE DEGREES HIGHER TODAY WITH SIMILAR TDS...WE HAVE
ISSUED A HEAT ADVISORY FOR THE SW 2/3 OF THE FA FOR BOTH FRIDAY
AND AGAIN SATURDAY W/SIMILAR NOS EXPECTED. WE WILL CONTINUE TO
OUTLOOK/HIGHLIGHT JUST SUB ADVISORY LEVELS FOR THE REMAINDER OF
THE FA (100-105).
IN ADDITION A CHANCE OF THUNDERSTORMS WILL CONTINUE W/THE BEST
SUCH CHC W/OUR FROPA SAT NIGHT-SUN. THIS RUN APPEARS SLIGHTLY MORE
PROGRESSIVE THAN PRECEDING RUNS BUT IS MOSTLY CONSISTENT...OFFFERING
BEST CHC POPS LATE SAT NIGHT-EARLY SUNDAY. MOST OF OUR TAILORING
THIS PACKAGE WAS TO ACCOUNT FOR THE 00Z GFS SOLUTION OF THE FROPA
AND ASSOCIATED POPS.
A BRIEF/MARGINAL COOLDOWN SUNDAY INTO/THRU EARLY NEXT WEEK SHOULD
OCCUR POST FROPA AS UPPER HEIGHTS TAKE A DIVE AS MEAN LONG WAVE
ROTATES ACROSS UPR OH VALLEY. THIS IS WELL REFLECTED IN THE
ONGOING PACKAGE AND SO LTL/NO CHANGES NEEDED BEYOND DAY 4.
MOS IS CLOSE AND BLENDED W/COLLAB PIC FOR FINAL TEMP FORECAST
OUTPUT.
AVIATION...
WEAK SURFACE HIGH PRESSURE AND RIDGING ALOFT WILL CONTINUE TO REMAIN
OVER THE QUAD STATE THROUGH EARLY FRIDAY MORNING. OUTSIDE OF ISOLD
TSRA...THIS WILL RESULT IN VFR CONDITIONS OVERNIGHT. PATCHY MVFR FOG
IS POSSIBLE TOWARDS DAYBREAK...WITH THE POTENTIAL FOR IFR FOG AT
KCGI. ALL SITES SHOULD RETURN TO VFR BY 14Z. A WEAK COLD FRONT IS
FORECAST TO MOVE INTO THE REGION FRIDAY. AS A RESULT...ISOLD/SCT
TSRA MAY DEVELOP OVER MUCH OF THE AREA. LIGHT AND VARIABLE WINDS
WILL BECOME NORTHWEST AT 5 TO 10 MPH BEHIND THE FRONTAL PASSAGE.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY FROM 11 AM THIS MORNING TO 9 PM CDT SATURDAY FOR
BALLARD-CALLOWAY-CARLISLE-FULTON-GRAVES-HICKMAN-LIVINGSTON-
MARSHALL-MCCRACKEN.
MO...HEAT ADVISORY FROM 11 AM THIS MORNING TO 9 PM CDT SATURDAY FOR
BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...HEAT ADVISORY FROM 11 AM THIS MORNING TO 9 PM CDT SATURDAY FOR
ALEXANDER-FRANKLIN-HAMILTON-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WILLIAMSON.
IN...NONE.
&&
AVIATION...SMITHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 348 AM CDT FRI JUN 26 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-271000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 348 AM CDT FRI JUN 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS. ANY STORMS THAT DO FORM WILL BE CAPABLE OF PRODUCING DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL. ISOLATED SEVERE STORMS IF THEY OCCUR MAIN THREAT IS DAMAGING WIND. THE HEAT INDEX WILL RANGE THROUGH THE TRIPLE DIGITS DURING THE AFTERNOON AND EVENING HOURS...DURING WHICH TIME A HEAT ADVISORY IS IN EFFECT FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST KENTUCKY. REFER TO THE ADVISORY FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNDAY. DANGEROUS LIGHTNING...HEAVY RAIN...AND DAMAGING WINDS ARE THE PRIMARY THREATS. THE HEAT INDEX WILL RANGE THROUGH THE TRIPLE DIGITS DURING THE AFTERNOON AND EVENING HOURS SATURDAY...DURING WHICH TIME A HEAT ADVISORY IS IN EFFECT FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST KENTUCKY. REFER TO THE ADVISORY FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MAINTAIN A WEATHER WATCH IN CASE THEIR ACTIVATION IS REQUESTED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 950 AM CDT FRI JUN 26 2009 ILZ076>078-083-087-091-INZ081-082-085>088-KYZ010>022-270000- WAYNE IL-EDWARDS-WABASH-WHITE-GALLATIN-HARDIN-GIBSON-PIKE-POSEY- VANDERBURGH-WARRICK-SPENCER-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD- INCLUDING THE CITIES OF...FAIRFIELD...ALBION...MOUNT CARMEL... CARMI...SHAWNEETOWN...ELIZABETHTOWN...FORT BRANCH...PETERSBURG... POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...MARION... EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...DIXON... MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN... GREENVILLE...ELKTON 950 AM CDT FRI JUN 26 2009 ...AFTERNOON HEAT INDEX VALUES FROM 100 TO 105 EXPECTED INTO THE WEEKEND... HIGH PRESSURE ALOFT CENTERED OVER THE SOUTHERN PLAINS WILL KEEP AFTERNOON HEAT AND HUMIDITY DANGEROUSLY HIGH INTO THE FIRST HALF OF THE WEEKEND OVER THE PENNYRILE REGION OF KENTUCKY...SOUTHWESTERN INDIANA...AND ADJACENT COUNTIES OF SOUTHERN ILLINOIS. HIGH TEMPERATURES TODAY AND SATURDAY ARE FORECAST TO REACH THE MID 90S. THE HOT TEMPERATURES WILL COMBINE WITH HIGH HUMIDITY TO PRODUCE HEAT INDICES FROM 100 TO 105 EACH AFTERNOON. HEAT INDICES ON SATURDAY MAY BE A BIT HIGHER THAN TODAY. THOSE WHO MUST BE OUTDOORS FRIDAY OR SATURDAY SHOULD DRINK PLENTY OF NON ALCOHOLIC FLUIDS...PREFERABLY WATER. STAY OUT OF THE SUN AS MUCH AS POSSIBLE...AND CHECK UP ON OTHERS...PARTICULARLY THE ELDERLY OR THOSE WITH CHRONIC ILLNESSES. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR ADDITIONAL STATEMENTS...ADVISORIES...OR WARNINGS DURING THIS EARLY SUMMER HEAT WAVE.
The national radar mosaic for the moment the first event began.
6 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174835, 174836, 174837, 174838, 174839, 174840.